Nebraska, 2008

Hail in Nebraska, September 24, 2008

September 24, 2008 · NWS GID · 2 events in 2 counties and zones

Evening thunderstorms developed across western portions of south central Nebraska as a weak upper level disturbance crossed the Central Plains. A few of these thunderstorms become strong enough to drop hail, with penny to nickel size hail reported in Furnas County, and quarter size hail in Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Evening thunderstorms developed across western portions of south central Nebraska as a weak upper level disturbance crossed the Central Plains. A few of these thunderstorms become strong enough to drop hail, with penny to nickel size hail reported in Furnas County, and quarter size hail in Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 24, 5:42 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 24, 5:42 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
642 PM CDT WED SEP 24 2008

.AVIATION...00Z KGRI TAF. THE POSSIBILITY OF THUNDERSTORMS WILL BE
THE PRIMARY AVIATION HAZARD. THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTH CENTRAL KANSAS EARLY THIS EVENING AND ARE SLOWING MOVING
TOWARDS THE NORTHEAST. THESE THUNDERSTORMS SHOULD DIE OUT BEFORE
REACHING KGRI BUT THE CLOUD TOPS WILL BE VISIBLE ACROSS THE
SOUTHERN HORIZON. THERE IS STILL THE OUTSIDE CHANCE THAT A
THUNDERSTORM COULD DEVELOP FURTHER NORTH NEAR KGRI...AS A WARM
FRONT PUSHES NORTHWARD. HOWEVER...THE POSSIBILITY OF THIS
HAPPENING IS LOW ENOUGH AT THIS TIME TO CONTINUE WITH A DRY TAF
BUT WILL NEED TO MONITOR THUNDERSTORM DEVELOPMENT CLOSELY OVER
THE NEXT SEVERAL HOURS. WINDS WILL REMAIN SOUTHERLY THROUGHOUT THE
TAF VALID PERIOD.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT WED SEP 24 2008/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

WATER VAPOR IMAGERY FROM THIS AFTERNOON REVEALS A BROAD BUT FLAT
UPPER RIDGE POSITIONED FROM THE DESERT SOUTHWEST INTO THE SOUTHERN
PLAINS.  RIDING ACROSS THE TOP OF THIS RIDGE IS A FAIRLY FAST BUT
ZONAL FLOW REGIME.  EMBEDDED WITHIN THIS FLOW REGIME IS A HEALTHY
SHORT WAVE SEEN MOVING EAST FROM THE NORTHERN HIGH PLAINS INTO THE
CENTRAL ROCKIES.  QUICK EXAMINATION OF REGIONAL SURFACE OBS SHOWS A
DEEPENING LEE TROUGH OVER THE HIGH PLAINS WHILE A NEARLY STALLED
FRONT IS SEEN ACROSS NORTHERN KANSAS.  RUC ANALYSIS ALONG WITH LAPS
DATA SHOWS 0-1KM ML CAPES OF 1000 TO 1500 J/KG ON EITHER SIDE OF
THIS BOUNDARY ALTHOUGH A POCKET OF 1500 TO 2500 CAPE IS SEEN NEAR
KRSL TO KHYS...WHICH SEEMS TO MATCH WITH A CLUSTERING OF CU SHOWN ON
VISIBLE SATELLITE IMAGERY.

AS THE AREA HEADS INTO THIS EVENING...THE AFOREMENTIONED SHORT WAVE
IS SHOWN TO PUSH EAST ACROSS THE PLAINS AS THE UPPER RIDGE BEGINS TO
AMPLIFY OVER THE ROCKIES TO HIGH PLAINS.  THIS IS EXPECTED TO PUSH
THE FRONT OVER NORTHERN KANSAS THIS AFTERNOON...RAPIDLY NORTH INTO
THE NORTHERN PLAINS BY LATE THIS EVENING TO OVERNIGHT HOUR AS A
35 TO 40 KT LLJ FORMS ACROSS THE PLAINS. THE INITIAL QUESTION THIS
PATTERN WILL BRING ABOUT IS IF THE FRONT CAN TRIGGER ANY SURFACE
BASED CONVECTION BEFORE SUNSET STABILIZES THE LOWER 1 KM OF THE
BOUNDARY LAYER. THE NAM CONTINUES TO SHOW THE SAME AREA WITH THE
BEST INSTABILITY/LOW LEVEL LAPSE RATES OVER NORTHERN KANSAS...SLIDING
ONLY SLIGHTLY FURTHER NORTH THROUGH EARLY EVENING. ALTHOUGH INHIBITION
SHOULD BE STRONG ENOUGH TO INHIBIT DEEP CONVECTION OVER MOST OF
THE AREA...EXPECT THE UPPER WAVE TO AID IN PRODUCING ENOUGH LIFT
TO BRING A SLIGHT CHANCE OF CONVECTION INITIALLY OVER NORTH
CENTRAL KANSAS...BUT THEN LIFTING NORTH ACROSS SOUTH CENTRAL
NEBRASKA AS THE BOUNDARY LIFTS NORTH AS WELL. EXPECT THE OVERNIGHT
HOURS TO TURN QUIET AS THE BOUNDARY SHIFTS NORTH OF THE REGION AND
THE NOSE OF THE LLJ PUSHES THE BETTER FORCING INTO THE NORTHERN
PLAINS TO UPPER MIDWEST. SEVERE CONVECTION WISE...ALTHOUGH DEEP
LAYER SHEAR WILL REMAIN MARGINAL AT 25 TO 35 KNOTS NEAR THE
BOUNDARY...CAN/T RULE OUT A FEW STRONG TO SEVERE STORMS AS
WELL...MAINLY OVER NORTH CENTRAL KANSAS THROUGH MID EVENING.

THURSDAY INTO THURSDAY NIGHT ARE THEN LOOKING DRY AND MILD AS THE
UPPER RIDGE AMPLIFIES INTO THE CENTRAL PLAINS.  THIS SHOULD BRING
DECENT SUBSIDENCE TO THE REGION THROUGH THIS TIME PERIOD ALONG WITH
MILD TEMPERATURES.  THE ONLY POTENTIAL PROBLEM WILL BE THE STRENGTH
OF THE WINDS ON THURSDAY AFTERNOON AS THE PRESSURE GRADIENT IS SHOWN
TO TIGHTEN IN RESPONSE TO THE LEE TROUGH DEEPENING OVER THE HIGH
PLAINS.  BUFKIT MOMENTUM TRANSFER DOES SUPPORT SOME GUSTS UP TO 25
TO 30 KNOTS DURING THE AFTERNOON...ALTHOUGH SUSTAINED WINDS AROUND
20 KNOTS LOOKS VERY LIKELY.  TEMPERATURE WISE...GOOD MIXING
CONDITIONS SHOULD SUPPORT HIGHS IN THE MID TO UPPER 80S.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN
WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT AND
TEMPERATURES.

NEARLY ZONAL FLOW WILL BE ACROSS THE AREA FRIDAY THROUGH SUNDAY DUE
TO A BROAD UPPER RIDGE IN THE WESTERN CONUS. TEMPERATURES SHOULD
REMAIN WARM FOR THIS TIME OF YEAR WITH THE BROAD UPPER RIDGE ACROSS
THE AREA AND TO THE WEST. DURING THIS TIME A WEAK COLD FRONT MOVES
THROUGH THE FORECAST AREA FRIDAY NIGHT. CONDITIONS ARE DRY AND THERE
IS LITTLE UPPER SUPPORT AND EXPECT THAT DRY CONDITIONS WILL PREVAIL
AS THE FRONT MOVES THROUGH. TEMPERATURES WILL COOL DOWN A LITTLE
BEHIND THE FRONT AS IT MOVES THROUGH.

THE ZONAL FLOW GIVES WAY TO AN UPPER LOW THAT MOVE THROUGH THE
NORTHERN PLAINS. A COLD FRONT MOVES THROUGH THE FORECAST AREA SUNDAY
AFTERNOON AND EVENING. EXPECT THAT THERE WILL BE A CHANCE FOR SOME
THUNDERSTORMS AS THIS SYSTEM MOVES THROUGH.

AFTER THE COLD FRONT MOVES THROUGH SUNDAY NIGHT A COLD HIGH PRESSURE
SYSTEM SETTLES INTO THE AREA. TEMPERATURES AT 850MB DROP AS LOW AS 2
TO 4 DEG C AND TEMPERATURES SHOULD ALSO COOL DOWN MONDAY THROUGH
WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 24, 4:29 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT WED SEP 24 2008

KSZ005>007-017>019-NEZ072>077-082>087-251415-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
529 PM CDT WED SEP 24 2008

CORRECTED TO ADD SPECIFIC SEVERE WEATHER THREATS FOR DAY ONE.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTH OF
HIGHWAY 6.

.DAY ONE...THIS EVENING AND TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS EARLY TO MID
EVENING ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY SOUTH OF HIGHWAY 6. THE HIGHEST THREAT OF
SEVERE WEATHER WILL EXIST BETWEEN 6 PM AND 10 PM THIS EVENING SOUTH
OF HIGHWAY 36 ACROSS NORTH CENTRAL KANSAS. THE PRIMARY THREATS
WILL BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. IN
ADDITION...HEAVY RAIN MAY ALSO PRODUCE SOME LOCALIZED AREAS OF
NUISANCE FLOODING DURING THE EARLY TO MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM THIS EARLY TO MID EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-251415-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-
529 PM CDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND NORTH OF INTERSTATE 80.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA TONIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED FOR AREAS ALONG AND NORTH OF INTERSTATE 80...A FEW STRONG
STORMS MAY DEVELOP WITH DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Sep 24, 3:40 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HUBBELL                 40.01N 97.50W
09/24/2008  M1.95 INCH       THAYER             NE   CO-OP OBSERVER

            RAINFALL TOTAL FROM OVERNIGHT STORMS

0700 AM     HEAVY RAIN       6 E HUBBELL             40.01N 97.38W
09/24/2008  M3.09 INCH       THAYER             NE   PUBLIC

            RAINFALL TOTAL FROM OVERNIGHT STORMS. FROM NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK.

&&

PFANNKUCH
Special weather statement, Sep 24, 5:58 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT WED SEP 24 2008

KSZ005-250030-
PHILLIPS-
658 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR CALVERT...OR 8 MILES SOUTHEAST OF NORTON...
AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PRAIRIE VIEW BY 715 PM CDT
  LONG ISLAND BY 730 PM CDT

QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN PHILLIPS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

WESELY/PFANNKUCH
Special weather statement, Sep 24, 6:13 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT WED SEP 24 2008

KSZ005-250030-
PHILLIPS-
713 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMENA...OR 12 MILES EAST OF NORTON...AND
MOVING NORTHEAST AT 28 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PRAIRIE VIEW BY 720 PM CDT
  LONG ISLAND BY 730 PM CDT

THIS THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE.
HOWEVER...GUSTY WINDS OF 30 TO 40 MPH WILL BE POSSIBLE AS THIS STORM
PASSES THROUGH.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

WESELY
Special weather statement, Sep 24, 6:42 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT WED SEP 24 2008

NEZ082-083-250115-
FURNAS-HARLAN-
742 PM CDT WED SEP 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  WEST CENTRAL HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLINGER...OR 23 MILES NORTH OF NORTON...
AND MOVING NORTHEAST AT 28 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OXFORD BY 800 PM CDT

PENNY SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Furnas

When
September 24, 6:53 PM CST to 6:56 PM CST
Where
Furnas County, Oxford Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.270, -99.630

Penny to nickel size hail reported.

Hail, Valley

When
September 24, 9:38 PM CST
Where
Valley County, 7.46 mi SW of (Odx)sharp Fld Ord
Measured
1 in hail
Crop damage
$30,000
Reported by
Law Enforcement
Coordinates
41.560, -99.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134233, 134234.